Florida, 2016

Damaging Wind and Heavy Rain in Florida, June 30, 2016

June 30, 2016 · NWS JAX · 2 events in 2 counties and zones

An upper level trough was across the eastern CONUS with a short wave trough moving through the base of the trough during the afternoon and evening which enhanced diurnal convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level trough was across the eastern CONUS with a short wave trough moving through the base of the trough during the afternoon and evening which enhanced diurnal convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 30, 7:53 AM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 7:53 AM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
853 AM EDT THU JUN 30 2016

.UPDATE...Upper shortwave trough will push convection now along
the Gulf coast ne into the Suwanee Valley and across ne Fl and se
Ga through the afternoon. Expect storms to increase in areal coverage
and intensity as storms merge with the east coast seabreeze front by
late afternoon and evening. Strong gusty winds with heavy
downpours and frequent lightning strikes will accompany the
stronger storms. Cell motion will be to the northeast at 10-15
mph.

&&

.AVIATION...VFR conditions through this morning. Storms will
affect GNV after 16z...and then east coast sites after 18z with
MVFR/IFR conditions in thunderstorms until around 00z. Winds will
be light sw becoming se near the east coast this afternoon as the
seabreeze forms.

&&

.MARINE...SW winds near 10 knots becoming se this afternoon with
seas 2 to 3 feet. Storms will move ne to the into the coastal waters
by late afternoon and evening.

Rip Currents: low risk through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  74  91  74 /  60  50  50  20
SSI  88  75  88  77 /  60  50  50  30
JAX  92  74  92  75 /  60  50  60  30
SGJ  88  75  89  76 /  60  50  60  30
GNV  90  74  91  74 /  50  40  60  20
OCF  91  74  91  75 /  50  30  50  20

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Zibura
Hazardous weather outlook, Jun 30, 2:21 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 AM EDT THU JUN 30 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-010730-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
321 AM EDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 55 MPH AND FREQUENT
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. HEAVY DOWNPOURS...STRONG GUSTY
WINDS...AND FREQUENT LIGHTING STRIKES WILL OCCUR WITHIN STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jun 30, 8:03 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
903 AM EDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             W PALM COAST            29.57N 81.21W
06/29/2016  E0.50 INCH       FLAGLER            FL   EMERGENCY MNGR

            HAIL UP TO DIME SIZE REPORTED IN PALM COAST.

&&

MZ
Special weather statement, Jun 30, 12:21 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
121 PM EDT THU JUN 30 2016

FLZ023-030-031-301800-
BAKER FL-BRADFORD FL-UNION FL-
121 PM EDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION...NORTHEASTERN
BRADFORD AND SOUTHEASTERN BAKER COUNTIES UNTIL 200 PM EDT...

AT 120 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RAIFORD...MOVING NORTHEAST AT 25 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
RAIFORD...MACCLENNY...GLEN ST. MARY AND ELLERBEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3001 8223 3016 8239 3033 8206 3011 8206
TIME...MOT...LOC 1720Z 216DEG 21KT 3009 8225

ZIBURA

The radar

The Jacksonville radar (KJAX), 54 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Baker

When
June 30, 12:35 PM EST
Where
Baker County, 3.51 mi S of Knabb
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.220, -82.170

A tree was blown down at Mudd Lake Road and Highway 125. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.

Heavy Rain, Flagler

When
June 30, 1:20 PM EST to 2:45 PM EST
Where
Flagler County, 1.2 mi E of Bunnell
Reported by
Emergency Manager
Coordinates
29.470, -81.240

About 2.51 inches of rainfall was measured at the Flagler County emergency operations center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641400, 641401.